Causes for Drug Allergies

An allergic reaction to medication is caused by an immune system response, usually to modified proteins in the drug. Severe allergic reaction occurs when the immune system produces an antibody called immunoglobulin E (IgE). Drug allergy article - MasterfileThis antibody binds to cells in the body (called mast cells) and causes the release of histamine (substance that dilates blood vessels) and other chemicals.

Common drugs that may cause an allergic reaction include the following:

  • Antibiotics (e.g., penicillin, sulfa drugs, cephalosporins)
  • Anesthesia (e.g., neuromuscular blockers)
  • Anti-seizure medications (e.g., phenytoin)

Risk factors for developing an allergic drug reaction include application of a drug via injection rather than oral administration, frequent administration of the drug, and an inherited (genetic) tendency of the immune system to develop allergies.

Drug Allergy Signs and Symptoms

Symptoms of an allergic drug reaction may be severe. In most cases, they appear within 2 weeks of the initial dose of medication. Anaphylaxis is a sudden life-threatening condition that affects many body systems and organs. Symptoms include the following:

  • Abdominal pain
  • Asthma
  • Difficulty breathing
  • Feeling of warmth
  • Flushing
  • Hives (may also occur in the absence of anaphylaxis)
  • Irregular heart rate
  • Itching
  • Low blood pressure (may cause lightheadedness and loss of consciousness)
  • Nausea and vomiting
  • Swelling of the throat
  • Wheezing

The formation of blisters on the skin (erythema multiforme major) may indicate a serious life-threatening complication called Stevens-Johnson syndrome. This complication may involve extensive areas of the body and should be reported to a physician immediately.

Publication Review By: Michael Miller, M.D., F.A.C.P., Stanley J. Swierzewski, III, M.D.

Published: 01 Mar 2005

Last Modified: 29 Sep 2011